A 36-year-old woman presents with amenorrhea. She has two children aged 8 and 6 years. She took oral contraceptives until her husband had a vasectomy 18 months ago. Since then she has not had a menstrual period. Otherwise she feels well. She takes no medications and exercises regularly but not to excess. She denies headache or galactorrhea. Her physical examination is normal. In particular, visual fields to confrontation are normal. Initial laboratory testing reveals negative pregnancy testing and normal CBC, creatinine, and TSH. Her prolactin level is 225 ng/mL (normal < 20). MRI of the pituitary is shown.
What is the best treatment for this patient’s condition?
This woman’s amenorrhea is due to her elevated prolactin level. Although certain medications (especially dopamine blockers), hypothyroidism, renal failure, and pregnancy can cause hyperprolactinemia, there is no evidence of these conditions in this patient’s case. Nonpituitary causes rarely elevate the prolactin level above 150. In addition, the MRI shows a macroadenoma (tumor > 1 cm). Prolactin-producing pituitary tumors, even macroadenomas, remain under control of dopamine, which is the physiological prolactin inhibitory factor. In most patients, with dopamine agonist therapy, the prolactin level will normalize, menses will return, and tumor shrinkage will occur. While previously bromocriptine was used, now the longer-acting cabergoline is usually prescribed. Pituitary surgery can usually be avoided, even if visual symptoms are present, with the use of dopamine agonist therapy. Transsphenoidal hypophysectomy is therefore not the best choice. Although some minimally symptomatic patients with microadenomas are treated with hormone replacement therapy, macroadenomas should be shrunken with dopamine agonist therapy. Somatostatin analogues are used to treat certain growth hormone producing tumors, but are not first-line treatment for prolactinomas. Watchful waiting would expose this woman to the risk of osteoporosis from estrogen deficiency as well as tumor growth with possible visual compromise, and would not be the best choice for this young woman.
A 55-year-old woman with a history of severe depression and radical mastectomy for carcinoma of the breast 1 year previously develops polyuria, nocturia, and excessive thirst.
Laboratory values are as follows:
Which of the following is the most likely diagnosis?
Metastatic tumors rarely cause diabetes insipidus, but of the tumors that cause it, carcinoma of the breast is by far the most common. In this patient, the diagnosis of diabetes insipidus is suggested by hypernatremia and low-urine osmolality. To distinguish between central (ADH deficiency) and nephrogenic (peripheral resistance to ADH action) diabetes insipidus, vasopressin (ADH by another name) is administered. If the urine osmolality rises and the urine output falls, the diagnosis is central DI. There will be little response to vasopressin in nephrogenic DI. Psychogenic polydipsia is an unlikely diagnosis since serum sodium is usually mildly reduced in this condition. Renal glycosuria would be expected to induce higher-urine osmolality than this patient has because of the osmotic effect of glucose. While nephrocalcinosis secondary to hyper-calcemia may produce polyuria, hypercalciuria does not. Finally, the findings in inappropriate antidiuretic hormone syndrome are the opposite of those observed in diabetes insipidus and thus are incompatible with the clinical picture in this patient.
A 30-year-old nursing student presents with confusion, sweating, hunger, and fatigue. Blood sugar is 40 mg/dL. The patient has no history of diabetes mellitus, although her sister is an insulin-dependent diabetic. The patient has had several similar episodes over the past year, all occurring just prior to reporting for work in the early morning. At the time of hypoglycemia, the patient is found to have a high insulin level and a low C peptide level. Which of the following is the most likely diagnosis?
This clinical picture and laboratory results suggest factitious hypoglycemia caused by self-administration of insulin. The diagnosis should be suspected in healthcare workers, patients or family members with diabetes, and others who have a history of malingering. Patients present with symptoms of hypoglycemia and low plasma glucose levels. Insulin levels will be high, but C peptide will be undetectable. Endogenous hyperinsulinism, such as would be seen with an insulinoma, would result in elevated plasma insulin concentrations (> 36 pmol/L) and elevated C peptide levels (> 0.2 mmol/L). C peptide is derived from the breakdown of proinsulin, which is produced endogenously; thus C peptide will not rise in the patient who develops hypoglycemia from exogenous insulin. Reactive hypoglycemia occurs after meals and is self-limited. A rapid postprandial rise in glucose may induce a brisk insulin response that causes transient hypoglycemia hours later. It may be associated with gastric or intestinal surgery. Pheochromocytoma causes hyperglycemia due to the insulin counter-regulatory effect of catecholamines. Sulfonylurea, an insulin secretagogue, would increase natural insulin secretion, resulting in elevated insulin and elevated C peptide levels.
A 50-year-old woman presents with complaints of more than 10 severe hot flashes per day. Her last menstrual period was 13 months ago. She denies fatigue, constipation, or weight gain. Current medical issues include osteopenia diagnosed by central DXA. Family history is positive for hypertension in her father and osteoporosis in her mother. The patient uses no medications other than calcium and vitamin D supplements.
Physical examination reveals:
Otherwise the examination is normal.
Screening laboratory studies:
The patient requests hormone therapy to decrease hot flashes.
Which of the following statements is true regarding hormone replacement therapy?
Estrogen is the most effective medication for decreasing vasomotor symptoms related to menopause. Hormone therapy (HT) favorably affects the lipid panel by decreasing LDL and increasing HDL, but HT also increases triglyceride levels. HT has an antiresorptive effect on bone, thus stabilizing or increasing bone density. In the Women’s Health Initiative Study, HT was shown to decrease the incidence of hip fractures. Hormone therapy should be implemented in women with moderate to severe hot flashes who lack contraindications to use (endometrial cancer, history of venous thromboembolism, breast cancer, or gallbladder disease). This patient has a low risk for cardiovascular disease and has no direct contraindications for HT. The risk of breast cancer with HT use is directly related to the length of use. Five or more years is considered long-term use and is the cutoff where most research studies and meta-analyses found increasing risk of breast cancer. Progestational agents alone do not improve vasomotor symptoms.
© 2010-2030 Your Doctor - Dr.Khalil Al-Yousifi - Kuwait - Contact Us